Interpolation Splines Minimizing a Semi-Norm in a Sobolev Hilbert Space

Authors

  • A.K. Boltaev Nordic International University Author
  • O.F. Pardaeva V.I.Romanovskiy Institute of Mathematics, AS RUz Author

DOI:

https://doi.org/10.71310/pcam.4-1_75.2026.08

Keywords:

interpolation spline, semi-norm, Sobolev method, discrete analogue of operator, Hilbert space

Abstract

Background: The interpolation problem is one of the central problems of approximation theory. Its classical solution relies on the interpolation polynomial; however, polynomial approximation is inefficient for functions of finite and low smoothness, which occur most often in applications. Splines are therefore used, understood in the variational sense as elements of a Hilbert space that minimize a certain functional. For spaces generated by linear differential operators with constant coefficients such splines are constructed by Sobolev’s method, which rests upon discrete analogues of differential operators.

Purpose: To present the general construction of the interpolation spline minimizing the semi-norm of the space in question for an arbitrary odd order of the differential operator, and to show that the problem corresponding to the first odd order is a particular case of this construction admitting a fully explicit solution.

Method: The variational problem is reduced to a system of linear equations for the jumps of the highest derivative of the spline; the system is rewritten in convolution form in terms of discrete argument functions, and its solution is recovered by convolution with the discrete analogue of the corresponding differential operator of even order.

Results: For the first odd order the discrete analogue is obtained in a closed threepoint form containing no decaying geometric part, which makes it possible to write the coefficients of the spline in explicit elementary form. The spline is exact on the exponential functions spanning the kernel of the operator; its coefficients at the interior nodes agree with previously known results, whereas the spline itself differs from the known one. Numerical experiments confirm this exactness and the second order of convergence on smooth functions of general form.

Implication: The formulas complete the family of exponential interpolation splines at the first odd level and yield an algorithm that is simple to implement.

References

Ahlberg J. H., Nilson E. N., Walsh J. L. The theory of splines and their applications. — New York: Academic Press, 1967. — 284 p.

Schumaker L. L. Spline functions: basic theory. — 3rd ed. — Cambridge: Cambridge University Press, 2007. — 582 p.

Stechkin S. B., Subbotin Yu. N. Splines in computational mathematics. — Moscow: Nauka, 1976. — 248 p.

Vasilenko V. A. Spline functions: theory, algorithms, programs. — Novosibirsk: Nauka, 1983. — 215 p.

Laurent P.-J. Approximation and optimization. — Moscow: Mir, 1975. — 496 p.

Sobolev S. L. Introduction to the theory of cubature formulas. — Moscow: Nauka, 1974. — 808 p.

Sobolev S. L. Coefficients of optimal quadrature formulas // Doklady Akademii Nauk SSSR. — 1977. — Vol. 235, № 1. — P. 34–37.

Vladimirov V. S. Generalized functions in mathematical physics. — Moscow: Nauka, 1979. — 320 p.

Jamalov Z. Zh. On a difference analogue of an operator and its construction // Direct and Inverse Problems for Partial Differential Equations and Their Applications. — Tashkent: Fan, 1978. — P. 97–108.

Jamalov Z. Zh., Shadimetov Kh. M. On optimal quadrature formulas // Doklady Akademii Nauk UzSSR. — 1980. — № 7. — P. 3–5.

Shadimetov Kh. M. The discrete analogue of an operator and its construction // Problems of Computational and Applied Mathematics. — 1985. — № 79. — P. 22–35.

Shadimetov Kh. M., Hayotov A. R. Construction of the discrete analogue of a differential operator // Uzbek Mathematical Journal. — 2004. — № 2. — P. 85–95.

Shadimetov Kh. M., Hayotov A. R. Properties of the discrete analogue of a differential operator // Uzbek Mathematical Journal. — 2004. — № 4. — P. 72–83.

Shadimetov Kh. M., Hayotov A.R. Computation of the coefficients of optimal quadrature formulas in the Sobolev space // Uzbek Mathematical Journal. — 2004. — № 3. — P. 67–82.

Hayotov A. R. Construction of the discrete analogue of a differential operator and its properties // Uzbek Mathematical Journal. — 2009. — № 3. — P. 81–88.

Hayotov A. R. Discrete analogues of some differential operators // Uzbek Mathematical Journal. — 2012. — № 1. — P. 151–155.

Shadimetov Kh. M., Hayotov A. R. BIT Numerical Mathematics. — 2013. — Vol. 53, № 2. — P. 545–563. — doi: https://doi.org/10.1007/s10543-012-0407-z.

Hayotov A. R., Milovanovi´c G.V., Shadimetov Kh. M. Interpolation splines minimizing a semi-norm // Calcolo. — 2014. — Vol. 51, № 2. — P. 245–260. — doi: https://doi.org/10.1007/s10092-013-0080-x.

Babaev S. S., Hayotov A. R. Calcolo. — 2019. — Vol. 56, № 3. — Art. 23. — doi: https://doi.org/10.1007/s10092-019-0320-9.

Hayotov A. R., Milovanovi´c G. V., Shadimetov Kh. M. Analytic Number Theory, Approximation Theory, and Special Functions / ed. by G. V. Milovanovi´c, M. Th. Rassias. — New York: Springer, 2014. — P. 573–611. — doi: https://doi.org/10.1007/978-1-4939-0258-3_22.

Shadimetov Kh. M., Hayotov A. R. Calcolo. — 2014. — Vol. 51, № 2. — P. 211–243. — doi: https://doi.org/10.1007/s10092-013-0076-6.

Shadimetov Kh. M., Boltaev A. K. An exponential-trigonometric spline minimizing a seminorm in a Hilbert space // Advances in Difference Equations. — 2020. — Vol. 2020. — Art. 352. — doi: https://doi.org/10.1186/s13662-020-02805-8.

Shadimetov Kh. M., Hayotov A. R., Abdikayimov B. On an optimal quadrature formula in a Hilbert space of periodic functions // Algorithms. — 2022. — Vol. 15, № 10. — Art. 344. — doi: https://doi.org/10.3390/a15100344.

Shadimetov Kh. M., Gulomov O. Optimal quadrature formulas for calculating integrals of rapidly oscillating functions // Journal of Mathematical Sciences. — 2023. — Vol. 277, № 3. — P. 446–457. — doi: https://doi.org/10.1007/s10958-023-06848-6.

Shadimetov Kh. M., Hayotov A. R., Khayriev U. Journal of Computational and Applied Mathematics. — 2025. — Vol. 453. — Art. 116133. — doi: https://doi.org/10.1016/j.cam.2024.116133.

Shadimetov Kh. M., Usmanov Kh. Weighted optimal quadrature formulas in Sobolev space and their applications // Algorithms. — 2025. — Vol. 18, № 7. — Art. 374. — doi: https://doi.org/10.3390/a18070374.

Babaev S. S. The weighted optimal quadrature formula with derivatives in the Hilbert space // Problems of Computational and Applied Mathematics. — 2024. — № 4/2(60). — P. 99–107.

Shadimetov Kh. M., Tursunmuradov S. T. Optimal quadrature formulas in the Sobolev space of complex-valued functions // Uzbek Mathematical Journal. — 2025. — Vol. 69, № 4. — P. 194–200. — doi: https://doi.org/10.29229/uzmj.2025-4-19.

Vaskevich V. L., Turgunov I. M. Optimal quadrature formulas for curvilinear integrals of the first kind // Siberian Advances in Mathematics. — 2024. — Vol. 34, № 1. — P. 80–90. — doi: https://doi.org/10.1134/S1055134424010048.

Boltaev A. K., Pardaeva O. F. An approach to computing optimal coefficients of an interpolation spline // Scientific Reports of Bukhara State University. — 2026. — № 5. — P. 228–231.

Downloads

Published

2026-10-27

Issue

Section

Статьи